| Model Number |
400SMTHXSFT1H02 |
| Medical Device Problem Codes |
Failure to Advance (2524); Material Deformation (2976)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/27/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using a penumbra smart coil (smart coil).During the procedure, a smart coil would not advance within its introducer sheath after the physician made several attempts.Subsequently, the physician kinked the pusher assembly of the smart coil; therefore, the smart coil was removed.The procedure was completed using other smart coils.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed a kink in the pusher assembly near the mid-joint.Further evaluation of the device revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced during advancement and the device may not be advanced out of the introducer sheath.This resistance likely contributed to the kink in the pusher assembly near the mid-joint.During functional testing, the smart coil was unable to be advanced from its returned position due to the pusher assembly kink.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Additional Manufacturer Narrative
Please note that "study" was selected in section g3 for report source; however, additional information received on 13-sep-2023 indicated that this was not from a clinical study.